Massachusetts, 2008

Hail and Lightning Strike in Massachusetts, July 27, 2008

July 27, 2008 · NWS BOX · 2 events in 1 county or zone

A few showers and thunderstorms moved into southern New England early Sunday morning from eastern New York. They moved into a more stable atmosphere upon reaching New England, which limited the amount of severe weather that occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A few showers and thunderstorms moved into southern New England early Sunday morning from eastern New York. They moved into a more stable atmosphere upon reaching New England, which limited the amount of severe weather that occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 26, 9:19 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 26, 9:19 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1019 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
TO THE AREA SUNDAY AND MONDAY. WEAK HIGH PRESSURE WILL DELIVER DRY
WEATHER AND SEASONABLY WARM TEMPERATURES TUESDAY...ALONG WITH LOWER
HUMIDITY. DRY WEATHER MAY LINGER INTO WEDNESDAY...BUT AN AREA OF LOW
PRESSURE WILL LIKELY BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE
REGION LATER WEDNESDAY INTO THURSDAY. DRY WEATHER SHOULD RETURN
FRIDAY FOLLOWED BY ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHOWERS AND THUNDERSTORMS TRYING TO MOVE INTO NORTHWEST MA AND
SOUTHER NH WILL STRUGGLE TO MAINTAIN THEIR INTENSITY THIS EVENING.
THESE STORMS ARE STILL STRONG HOWEVER...AND WILL BEAR WATCHING THE
NEXT FEW HOURS.

LATEST MESOANALYSIS INDICATES DEW PTS ACROSS SOUTHERN NEW ENGLAND
REMAIN ONLY IN THE UPPER 50S TO LOWER 60S...YIELDING MEAN LAYER
CAPES OF ONLY AROUND 500 J/KG. IN ADDITION...STEEP MID LEVEL LAPSE
RATES /6.5C PER KM OR GREATER/ ARE CONFINED TO THE ST LAWRENCE RIVER
VALLEY AND NORTHWEST PORTIONS OF NY STATE. THUS...ATMOSPHERE OVER
SOUTHERN NEW ENGLAND CONSIDERABLY MORE STABLE THAN NY STATE. THIS
COMBINED WITH THE LOSS OF DAYTIME HEATING...WILL MEAN ANY CONVECTION
MOVING INTO SOUTHERN NEW ENGLAND LATE THIS EVENING SHOULD CONTINUE TO
WEAKEN FOR THE NEXT FEW HOURS.

THEREFORE...JUST EXPECTING AN SOME SHOWERS OR THUNDERSTORMS ACROSS
NORTHWEST MA INTO CHESHIRE COUNTY NH THIS EVENING.

OTHER THAN THAT...MOSTLY CLEAR SKIES EXCEPT FOR SOME SCATTERED HIGH
CLOUDS WILL REMAIN ACROSS SOUTHERN NEW ENGLAND. TEMPERATURES WILL
FALL INTO THE UPPER 50S ACROSS SOUTHERN NEW HAMPSHIRE AND THE HIGHER
TERRAIN OF MASSACHUSETTS TO THE MID 60S ALONG THE COAST. SOME PATCHY
FOG MAY OCCUR MAINLY ALONG THE CAPE AND ISLANDS REDUCING VISIBILITIES
TO AROUND 5 MILES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
A FEW FEATURES WILL COMBINE SUNDAY TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA.  THE FAVORED RIGHT REAR QUADRANT OF
AN UPPER LEVEL JET WILL MOVE THROUGH SOUTHERN NEW ENGLAND.  AT THE
SAME TIME...A WEAK COLD FRONT AND A MID-LEVEL SHORTWAVE WILL MOVE
ACROSS THE AREA.  WITH LI/S BETWEEN -2 AND 0 AND SBCAPE LIKELY
BETWEEN 1000 AND 1200 J/KG...AT LEAST A FEW OF THESE STORMS WILL
HAVE ENOUGH INSTABILITY TO BECOME SEVERE...ESPECIALLY ALONG THE
WORCESTER HILLS WESTWARD.

OTHERWISE...AFTERNOON HIGHS WILL BE IN THE MID TO UPPER 80S ACROSS
MUCH OF SOUTHERN NEW ENGLAND WITH HIGHS IN THE LOWER 80S ALONG THE
CAPE.  WITH SWELLS CONTINUING TO DECREASE...EXPECTING A LOW RISK OF
RIP CURRENTS...THOUGH THE SOUTH FACING BEACHES MAY EXPERIENCE
ISOLATED MODERATE RIP CURRENTS.

THESE STORMS COULD LINGER INTO THE EVENING AS THEY MOVE EASTWARD
WITH THE FRONT.  BY THE TIME THEY REACH THE BOS/PVD CORRIDOR...
EXPECT THEY WILL HAVE LOST MUCH OF THE INSTABILITY AND WILL JUST BE
GARDEN VARIETY SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MONDAY...
COLD FRONT EXITING CAPE COD AND NANTUCKET DURING THE MORNING...SO A
SHOWER OR TSTM IS POSSIBLE THERE BEFORE MIDDAY. THEN DURING THE
AFTERNOON THE MID LEVEL TROF MOVES ACROSS NEW ENGLAND ALONG WITH ITS
COOL POOL ALOFT /-11C TO -12C AT 500 MB/.  THIS COMBINATION SHOULD
BE SUFFICIENT TO GENERATE SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION. NOT A WASHOUT BUT BE PREPARED TO DODGE A FEW STORMS.

TUESDAY...
LOOKS LIKE TUESDAY WILL BE THE PICK OF THE WEEK WITH MEAN MID LEVEL
TROF AXIS MOVING OFFSHORE AND REPLACED WITH ANTICYCLONIC FLOW ACROSS
THE REGION. THEREFORE...EXPECTING MOSTLY CLEAR SKIES/SEASONABLE
TEMPERATURES AND LOWER HUMIDITY. ENJOY

WEDNESDAY THROUGH THURSDAY...

ALL MODEL GUIDANCE SUGGEST LONG WAVE TROF WILL REINSERTS ITSELF OVER
THE NORTHEAST DURING MIDWEEK. ALTHOUGH THE DETAILS REGARDING THIS
TRANSITION ARE NOT QUITE CLEAR AT THIS TIME RANGE. THE 12Z HAS A
SERIES OF COASTAL WAVES MOVING ALONG THE SOUTH COAST OR JUST
OFFSHORE WED AND THU. THE 12Z ECMWF AND 12Z GGEM HAS ONE WEAK
SURFACE WAVE MOVING AND A BIT LATER...MOVING JUST SOUTH OF THE
REGION THU. THE 12Z GEFS ALSO IS SLOWER WITH SURFACE WAVE PASSING
SOUTH OF THE REGION THU. THEREFORE...BULK OF THE MODEL GUIDANCE
SUGGEST SHOWERS MAY BE DELAYED UNTIL WED NIGHT OR THU. THUS...DRY
WEATHER MAY LINGER INTO MUCH OF WED. ALTHOUGH...AT THIS FORECAST
RANGE WILL STAY CLOSE TO GFS MOS WHICH HAS HIGHEST POPS WED
NIGHT...WHICH SEEMS REASONABLE.

FRIDAY AND SATURDAY...
ALL THE MODEL GUIDANCE SUGGEST THE LONG WAVE TROF WILL LINGER ACROSS
THE NORTHEAST THROUGH LATE WEEK AND POSSIBLY INTO NEXT WEEKEND.
THEREFORE THE RISK OF SCATTERED SHOWERS/TSTMS WILL PERSIST. ALTHOUGH
FRI MAY TURN OUT DRY AS SHORT WAVE RIDGING DEVELOPS ACROSS THE
REGION IN RESPONSE TO DEPARTING LOW THU AND NEXT MID LEVEL TROF
EXITING THE GREAT LAKES SAT.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
TONIGHT...VFR CONDITIONS LIKELY TO CONTINUE FOR MOST LOCATIONS.
WESTERN MASS/CT LOCATIONS /KBDL AND KBAF/ COULD EXPERIENCE SOME
SHOWERS LATE TONIGHT. THIS MAY RESULT IN SCATTERED MVFR CONDITIONS.
OTHERWISE...SOME PATCHY FOG OUT ON THE CAPE AND ISLANDS IS POSSIBLE
OVERNIGHT.

SUNDAY...VFR TO START DECREASING TO MVFR FROM WEST TO EAST AS
SHOWERS AND THUNDERSTORMS SPREAD ACROSS THE AREA.  SOME LOCATIONS
MAY DROP TO IFR CONDITIONS IN THESE STORMS.

SUNDAY NIGHT...MVFR CONDITIONS WILL IMPROVE TO VFR QUICKLY
OVERNIGHT...EXCEPT PERHAPS THE EASTERN MOST TERMINALS WHERE SHOWERS
MAY CONTINUE FOR A FEW HOURS.  EVERYONE SHOULD BE BACK TO VFR BY
MIDNIGHT.

OUTLOOK...MONDAY THROUGH THURSDAY...

MONDAY...VFR WITH ISOLATED MVFR IN SCATTERED TSTMS.

TUESDAY...VFR.

WED...VFR TO START WITH MVFR POSSIBLE LATE IN THE DAY...ESPECIALLY
WED NIGHT.

THU...MVFR LIKELY WITH A LOW RISK OF IFR CONDITIONS IN WIDESPREAD
SHOWERS.

&&

.MARINE...
LIGHT WINDS ARE EXPECTED TONIGHT AND TOMORROW AND WILL PREVENT SEAS
FROM BUILDING BACK TO ABOVE 5 FEET.  SHOWERS AND THUNDERSTORMS MAY
REACH THE COASTAL WATERS LATE TOMORROW AFTERNOON AND EVENING.
OTHERWISE FAIRLY QUIET OUT ON THE WATERS THROUGH MONDAY MORNING.

OUTLOOK...MONDAY THROUGH THURSDAY...

MONDAY...WIND AND WAVES NOT AN ISSUE. SCATTERED TSTMS MAIN CONCERN.

TUESDAY...FINE BOATING WEATHER WITH COLD FRONT WELL OFFSHORE.

WEDNESDAY AND THURSDAY...WEAK LOW PRES WILL EXIT THE NJ COAST AND
TRACK SOUTH OF NEW ENGLAND THIS PERIOD. MAIN HAZARD WILL BE
SCATTERED TSTMS AND POSSIBLY REDUCED VSBY IN AREAS OF FOG.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA
NEAR TERM...NOCERA/BELK/RLG
SHORT TERM...RLG
LONG TERM...NOCERA
AVIATION...NOCERA/RLG/BELK
MARINE...NOCERA/RLG
Hazardous weather outlook, Jul 26, 3:28 PM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
428 PM EDT SAT JUL 26 2008

CTZ002>004-MAZ002-003-006>011-015-017>024-NHZ011-012-015-RIZ001>008-
272030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SUFFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
428 PM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING ACROSS SOUTHWEST
NEW HAMPSHIRE...WESTERN MASSACHUSETTS AND THE GREATER HARTFORD AREA
OF CONNECTICUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY
EVENING. A FEW STORMS MAY BE SEVERE WITH STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUNDAY AND SUNDAY EVENING ACCORDING TO STANDARD OPERATING
PROCEDURES.

MAZ004-005-012>014-016-026-272030-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-
428 PM EDT SAT JUL 26 2008

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
EASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY
EVENING. A FEW STORMS MAY BE SEVERE WITH STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUNDAY AND SUNDAY EVENING ACCORDING TO STANDARD OPERATING
PROCEDURES.

ANZ230>237-250-254-255-272030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
428 PM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY
EVENING. A FEW STORMS MAY BE SEVERE WITH STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUNDAY AND SUNDAY EVENING ACCORDING TO STANDARD OPERATING
PROCEDURES.

NOCERA

In the hours before

Special weather statement, Jul 27, 12:41 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
141 AM EDT SUN JUL 27 2008

NHZ011-270630-
CHESHIRE NH-
141 AM EDT SUN JUL 27 2008

AT 140 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTHEAST OF HINSDALE...OR ABOUT 7 MILES
EAST OF BRATTLEBORO...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM SHOULD BE NEAR...7 MILES NORTH OF RICHMOND BY
150 AM EDT...SWANZEY AND TROY BY 200 AM EDT...HARRISVILLE AND
6 MILES NORTH OF FITZWILLIAM BY 210 AM EDT...DUBLIN AND JAFFREY BY
220 AM EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

BELK
Special weather statement, Jul 27, 12:43 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
143 AM EDT SUN JUL 27 2008

MAZ002-008-270630-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
143 AM EDT SUN JUL 27 2008

AT 140 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 17 MILES WEST OF
MONROE TO 15 MILES WEST OF EAST WINDSOR TO 20 MILES WEST OF
MIDDLEFIELD...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF NORTH
ADAMS TO 5 MILES NORTH OF PITTSFIELD TO 9 MILES SOUTHWEST OF
PITTSFIELD...MOVING EAST AT 33 MPH.

THESE THUNDERSTORMS SHOULD BE NEAR...MONROE AND ROWE BY 210 AM
EDT...WORTHINGTON AND ROWE BY 220 AM EDT...GOSHEN AND SHELBURNE BY
230 AM EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

BELK
Special weather statement, Jul 27, 1:19 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
219 AM EDT SUN JUL 27 2008

MAZ002-003-008>011-270645-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN
FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
219 AM EDT SUN JUL 27 2008

AT 214 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 3 MILES WEST OF MIDDLEFIELD...OR ABOUT 13 MILES
SOUTHEAST OF PITTSFIELD...MOVING EAST AT 18 MPH.

THIS THUNDERSTORM SHOULD BE NEAR...CHESTER BY 230 AM EDT...
WORTHINGTON BY 240 AM EDT...CHESTERFIELD AND 7 MILES NORTHWEST OF
WESTHAMPTON BY 250 AM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THIS STORM
HAS THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

BELK
Special weather statement, Jul 27, 1:22 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
222 AM EDT SUN JUL 27 2008

MAZ002>004-NHZ011-270645-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN
FRANKLIN MA-
222 AM EDT SUN JUL 27 2008

AT 218 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 2 MILES SOUTH OF LEYDEN...OR ABOUT 5 MILES NORTH
OF GREENFIELD...MOVING EAST AT 21 MPH.

THIS THUNDERSTORM SHOULD BE NEAR...BERNARDSTON AND GILL BY 230 AM
EDT...7 MILES SOUTH OF HINSDALE BY 240 AM EDT...NORTHFIELD AND
WARWICK BY 250 AM EDT.

BELK
Special weather statement, Jul 27, 2:04 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 AM EDT SUN JUL 27 2008

CTZ002-003-MAZ009>011-270745-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-TOLLAND
CT-WESTERN HAMPDEN MA-
304 AM EDT SUN JUL 27 2008

AT 301 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF
SOUTH HADLEY TO 28 MILES SOUTHWEST OF TOLLAND...OR ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF CHICOPEE TO 16 MILES WEST OF
TORRINGTON...MOVING EAST AT 25 MPH.

THUNDERSTORMS SHOULD BE NEAR...GRANBY AND WESTFIELD BY 310 AM EDT...
BELCHERTOWN AND WEST SPRINGFIELD BY 320 AM EDT...SPRINGFIELD AND
LUDLOW BY 330 AM EDT...WARE AND LONGMEADOW BY 340 AM EDT...PALMER AND
GRANBY BY 350 AM EDT.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

BELK
Special weather statement, Jul 27, 2:06 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
306 AM EDT SUN JUL 27 2008

MAZ003-004-010>012-270730-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-SOUTHERN WORCESTER MA-
306 AM EDT SUN JUL 27 2008

AT 301 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 4 MILES NORTHWEST OF WARE...OR ABOUT 12 MILES
SOUTHEAST OF AMHERST...MOVING EAST AT 48 MPH.

THIS THUNDERSTORM SHOULD BE NEAR...LEICESTER AND SPENCER BY 320 AM
EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

BELK

The radar

The Boston radar (KBOX), 117 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Hampden

When
July 27, 2:40 AM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.540

Lightning, Hampden

When
July 27, 2:41 AM EST
Where
Hampden County, 0.86 mi SW of Highlands
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.210, -72.640

A house at the intersection of Cabot and Appleton was struck by lightning and caught fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129051, 129054.